Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 21, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 20, 2020, 4:05 PM MDT for Campbell County, Wyoming. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2020, 4:05 PM MDT (22:05 UTC)
- Expired
- May 20, 2020, 4:45 PM MDT
- In force
- 40 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Campbell County, WY
The radar
The Rapid City radar (KUDX), 202 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 4:20 PM MDT | HAIL 1 | 8 Se Dwtn Gillette, WY | MOSTLY PENNIES AND NICKELS...BUT A FEW QUARTERS |
| May 20, 4:25 PM MDT | HAIL 1 | 7 W Rozet, WY | |
| May 20, 4:32 PM MDT | TSTM WND GST 50 | Rozet, WY | OUTFLOW STARTING TO GET AHEAD OF STORM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 2:22 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
266
WUUS53 KUNR 202205
SVRUNR
WYC005-202245-
/O.NEW.KUNR.SV.W.0021.200520T2205Z-200520T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
405 PM MDT Wed May 20 2020
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Central Campbell County in northeastern Wyoming...
* Until 445 PM MDT.
* At 405 PM MDT, a severe thunderstorm was located 9 miles southeast
of Camplex Event Facility, or 10 miles southeast of Gillette,
moving northwest at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gillette, Rozet, Camplex Event Facility and Gillette Airport.
This includes Interstate 90 in Wyoming between Mile Markers 116 and
143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4421 10510 4404 10540 4435 10583 4455 10536
TIME...MOT...LOC 2205Z 146DEG 31KT 4416 10534
HAIL...1.00IN
WIND...60MPH
$$
JC3 follow-up statements
976
WWUS53 KUNR 202224
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
424 PM MDT Wed May 20 2020
WYC005-202245-
/O.CON.KUNR.SV.W.0021.000000T0000Z-200520T2245Z/
Campbell WY-
424 PM MDT Wed May 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR EAST CENTRAL CAMPBELL COUNTY...
At 424 PM MDT, a severe thunderstorm was located 4 miles northeast of
Camplex Event Facility, or 6 miles northeast of Gillette, moving
northwest at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gillette, Rozet, Camplex Event Facility and Gillette Airport.
This includes Interstate 90 in Wyoming between Mile Markers 122 and
143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4427 10514 4416 10541 4440 10571 4455 10536
TIME...MOT...LOC 2224Z 152DEG 30KT 4431 10537
HAIL...1.00IN
WIND...60MPH
$$
JC856
WWUS53 KUNR 202235
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
435 PM MDT Wed May 20 2020
WYC005-202245-
/O.CON.KUNR.SV.W.0021.000000T0000Z-200520T2245Z/
Campbell WY-
435 PM MDT Wed May 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR EAST CENTRAL CAMPBELL COUNTY...
At 434 PM MDT, a severe thunderstorm was located 6 miles northeast of
Gillette Airport, or 9 miles north of Gillette, moving northwest at
35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Campbell County, north of Gillette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4442 10526 4433 10545 4446 10557 4455 10536
TIME...MOT...LOC 2234Z 148DEG 32KT 4441 10543
HAIL...1.00IN
WIND...60MPH
$$
JC552
WWUS53 KUNR 202241
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
441 PM MDT Wed May 20 2020
WYC005-202250-
/O.EXP.KUNR.SV.W.0021.000000T0000Z-200520T2245Z/
Campbell WY-
441 PM MDT Wed May 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CAMPBELL COUNTY
WILL EXPIRE AT 445 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Wyoming.
LAT...LON 4442 10526 4433 10545 4446 10557 4455 10536
TIME...MOT...LOC 2240Z 146DEG 31KT 4444 10546
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:26 PM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 20, 1:26 PM MDT, 2 hours 39 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 126 PM MDT Wed May 20 2020 .DISCUSSION...(This Evening Through Wednesday) Issued at 126 PM MDT Wed May 20 2020 Deep western CONUS upper trough will slowly shift east and support increasing chances for TS in the western third through this evening. Main impulse and associated jet streak will push into the area late this afternoon and evening, supporting a narrow corridor of SHRA/TS, initiating off the Laramie Range. Copious amounts of moisture are located over eastern NE WY and far western SD with mean PW over an inch, well above climo norms. Still expecting that a few storms will be capable of locally heavy rain. The severe threat still looks valid, given Bulk layer (0-6km) shear around 35-40 knots, with mean CAPE of 1.5-2 kJ/kg. However the area and time window of these parameters overlapping will be very narrow, mainly focused over Weston and Crook counties as the dry line has already pushed east across much of Campbell county. This should support a mixed hail and wind threat, transitioning to more of a wind/hvy rain threat in the evening, with activity being more isolated in nature later in the evening. Deep southerly flow will tend to support fast storm motion to the NNE, with most models struggling to carry the expected TS complex east much into western SD. Hence, most of the rain may be limited to NE WY and perhaps the western Black Hills in SD. If the TS complex does die out over the Black Hills, strong downslope winds could develop over the Northern Black Hills foothills this evening as the outflow collapses. Precip will end west to east tonight with bulk of precip shifting into far NW SD and waning. Elevated convection will then be possible over south central SD overnight, per LLJ forcing. Dry SW flow will spread across most of the FA by Thursday, with perhaps a few lingering showers being possible across far eastern portions of scentral SD where lingering moisture and instability will reside. Virga may also develop diurnally in the afternoon across the far west per steep ll lapse rates. Otherwise, mean upper trough will then stall in the NW CONUS and support semi-unsettled conds into early next week with mainly seasonal temps and a brief cool down Sunday. There is growing support for cooler conds toward the end of next week as the upper trough shifts east and supports a period of local NW flow. && .AVIATION...(For the 18Z TAFS Through 18Z Thursday) Issued At 1220 PM MDT Wed May 20 2020 TSRA will develop over nern WY/the Black Hills in the mid to late afternoon, then spread E/NE through the evening. Some storms will be capable of strong-severe winds and large hail. Storm activity may linger overnight across west to central SD, but will not be as strong. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...Wind Advisory until 8 PM MDT this evening for SDZ001-002-012>014. WY...None. && DISCUSSION...JC AVIATION...13
Hazardous weather outlook, May 20, 5:34 AM MDT, 10 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 534 AM MDT Wed May 20 2020 SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-211300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 534 AM MDT Wed May 20 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Strong to severe thunderstorms are expected this afternoon through this evening. Primary hazards will be very large hail, damaging winds, and heavy rainfall that could produce localized flash flooding. While not the main concern, a tornado also cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional rounds of thunderstorms are expected over the next several days. A few strong to severe thunderstorms will be possible Thursday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-211300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 534 AM MDT Wed May 20 2020 /634 AM CDT Wed May 20 2020/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe thunderstorms are possible Thursday. The primary concerns will be hail and strong winds. Additional rounds of thunderstorms are expected over the next several days. A few strong to severe thunderstorms will be possible again on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, May 20, 1:36 PM MDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
136 PM MDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM NON-TSTM WND GST 3 ESE PINE RIDGE 43.03N 102.52W
05/20/2020 M53 MPH OGLALA LAKOTA SD ASOS
&&
EVENT NUMBER UNR2001582
JCLocal storm report, May 20, 2:19 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
219 PM MDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM NON-TSTM WND GST 3 ESE PINE RIDGE 43.03N 102.52W
05/20/2020 M53 MPH OGLALA LAKOTA SD ASOS
0141 PM NON-TSTM WND GST 1 N BUFFALO 45.60N 103.55W
05/20/2020 M53 MPH HARDING SD ASOS
0155 PM NON-TSTM WND GST 12 WSW CASTLE ROCK 44.92N 103.66W
05/20/2020 M50 MPH BUTTE SD MESONET
&&
EVENT NUMBER UNR2001583
EVENT NUMBER UNR2001584
EVENT NUMBER UNR2001585
JCSpecial weather statement, May 20, 3:31 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Rapid City SD
331 PM MDT Wed May 20 2020
WYZ054-055-202200-
Northern Campbell WY-Southern Campbell WY-
331 PM MDT Wed May 20 2020
...STRONG THUNDERSTORM OVER WEST CENTRAL CAMPBELL COUNTY...
At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Savageton, or 20 miles southwest of Gillette, moving
north at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
Campbell County southwest of Gillette.
This includes Interstate 90 in Wyoming between Mile Markers 99 and
115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Wyoming.
LAT...LON 4436 10570 4401 10560 4395 10579 4426 10602
4428 10601
TIME...MOT...LOC 2130Z 164DEG 40KT 4404 10574
JCLocal storm report, May 20, 4:03 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
403 PM MDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM NON-TSTM WND GST 8 N REDIG 45.38N 103.55W
05/20/2020 M50 MPH HARDING SD MESONET
0323 PM NON-TSTM WND GST 12 WSW CASTLE ROCK 44.92N 103.66W
05/20/2020 M51 MPH BUTTE SD MESONET
0324 PM NON-TSTM WND GST 7 NNE RALPH 45.86N 102.98W
05/20/2020 M51 MPH HARDING SD MESONET
&&
EVENT NUMBER UNR2001586
EVENT NUMBER UNR2001587
EVENT NUMBER UNR2001588
MLSThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 6:56 PM MDT | Special Weather Statement | UNR | Crook | 49 min |
| May 19, 7:47 PM MDT | Special Weather Statement | UNR | Campbell | 43 min |
| May 20, 12:30 AM MDT | Special Weather Statement | UNR | Crook | 45 min |
| May 20, 3:31 PM MDT | Special Weather Statement | UNR | Campbell | 29 min |
| May 20, 4:47 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 58 min |
| May 20, 4:53 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 52 min |
| May 20, 5:09 PM MDT | Special Weather Statement | UNR | Crook | 36 min |
| May 20, 5:42 PM MDT | Severe Thunderstorm Warning | UNR | Crook, Weston | 48 min |
| May 20, 5:51 PM MDT | Special Weather Statement | UNR | Crook | 24 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.